DCDS
On the long-time limit of positive solutions to the degenerate logistic equation
Yihong Du Yoshio Yamada
Discrete & Continuous Dynamical Systems - A 2009, 25(1): 123-132 doi: 10.3934/dcds.2009.25.123
We study the long-time behavior of positive solutions to the problem

$u_t-\Delta u=a u-b(x)u^p \mbox{ in } (0,\infty)\times \Omega, Bu=0 \mbox{ on } (0,\infty)\times \partial \Omega, $

where $a$ is a real parameter, $b\geq 0$ is in $C^\mu(\bar{\Omega})$ and $p>1$ is a constant, $\Omega$ is a $C^{2+\mu}$ bounded domain in $R^N$ ($N\geq 2$), the boundary operator $B$ is of the standard Dirichlet, Neumann or Robyn type. Under the assumption that $\overline\Omega_0$:=$\{x\in\Omega: b(x)=0\}$ has non-empty interior, is connected, has smooth boundary and is contained in $\Omega$, it is shown in [8] that when $a\geq \lambda_1^D(\Omega_0)$, for any fixed $x\in \overline{\Omega}_0$, $\overline{\lim}_{t\to\infty}u(t,x)$=$\infty$, and for any fixed $x\in \overline{\Omega}\setminus \overline{\Omega}_0$,

$\overline{\lim}_{t\to\infty}u(t,x)\leq \overline{U}_a(x), \underline{\lim}_{t\to\infty}u(t,x)\geq \underline{U}_a(x),

where $\underline{U}_a$ and $\overline{U}_a$ denote respectively the minimal and maximal positive solutions of the boundary blow-up problem

$-\Delta u=au-b(x)u^p \mbox{ in} \ \Omega\setminus\overline{\Omega}_0,\ Bu=0 \mbox{ on}\ \partial \Omega,\ \ u=\infty \mbox{ on}\ \partial \Omega_0.$

The main purpose of this paper is to show that, under the above assumptions,

$\lim_{t\to\infty} u(t,x)=\underline U_a(x),\forall x\in \overline\Omega\setminus \overline\Omega_0.$

This proves a conjecture stated in [8]. Some extensions of this result are also discussed.

keywords: asymptotic behavior logistic equation boundary blow-up.
DCDS-B
Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model
Chengxia Lei Yihong Du
Discrete & Continuous Dynamical Systems - B 2017, 22(3): 895-911 doi: 10.3934/dcdsb.2017045

We give a complete description of the long-time asymptotic profile of the solution to a free boundary model considered recently in [10]. This model describes the spreading of an invasive species in an environment which shifts with a constant speed, and the research of [10] indicates that the species may vanish, or spread successfully, or fall in a borderline case.In the case of successful spreading, the long-time behavior of the population is not completely understood in [10].Here we show that the spreading of the species is governed by two traveling waves, one has the speed of the shifting environment, giving the profile of the retreating tail of the population, while the other has a faster speed determined by a semi-wave, representing the profile of the advancing front of the population.

keywords: Shifting climate free boundary traveling wave
DCDS
The degenerate logistic model and a singularly mixed boundary blow-up problem
Yihong Du Zongming Guo
Discrete & Continuous Dynamical Systems - A 2006, 14(1): 1-29 doi: 10.3934/dcds.2006.14.1
We study the degenerate logistic model described by the equation $ u_t - $Δ$ u=au-b(x)u^p$ with standard boundary conditions, where $p>1$, $b$ vanishes on a nontrivial subset $\Omega_0$ of the underlying bounded domain $\Omega\subset R^N$ and $b$ is positive on $\Omega_+=\Omega\setminus \overline{\Omega}_0$. We consider the difficult case where $\partial\Omega_0\cap \partial \Omega$≠$\emptyset$ and $\partial\Omega_+\cap \partial \Omega$≠$\emptyset$, and examine the asymptotic behaviour of the solutions. By a detailed study of a singularly mixed boundary blow-up problem, we obtain some basic results on the dynamics of the model.
keywords: Logistic equation asymptotic behavior boundary blow-up.
DCDS-B
The diffusive competition model with a free boundary: Invasion of a superior or inferior competitor
Yihong Du Zhigui Lin
Discrete & Continuous Dynamical Systems - B 2014, 19(10): 3105-3132 doi: 10.3934/dcdsb.2014.19.3105
In this paper we consider the diffusive competition model consisting of an invasive species with density $u$ and a native species with density $v$, in a radially symmetric setting with free boundary. We assume that $v$ undergoes diffusion and growth in $\mathbb{R}^N$, and $u$ exists initially in a ball ${r < h(0)}$, but invades into the environment with spreading front ${r = h(t)}$, with $h(t)$ evolving according to the free boundary condition $h'(t) = -\mu u_r(t, h(t))$, where $\mu>0$ is a given constant and $u(t,h(t))=0$. Thus the population range of $u$ is the expanding ball ${r < h(t)}$, while that for $v$ is $\mathbb{R}^N$. In the case that $u$ is a superior competitor (determined by the reaction terms), we show that a spreading-vanishing dichotomy holds, namely, as $t\to\infty$, either $h(t)\to\infty$ and $(u,v)\to (u^*,0)$, or $\lim_{t\to\infty} h(t)<\infty$ and $(u,v)\to (0,v^*)$, where $(u^*,0)$ and $(0, v^*)$ are the semitrivial steady-states of the system. Moreover, when spreading of $u$ happens, some rough estimates of the spreading speed are also given. When $u$ is an inferior competitor, we show that $(u,v)\to (0,v^*)$ as $t\to\infty$, so the invasive species $u$ always vanishes in the long run.
keywords: free boundary spreading-vanishing dichotomy invasive population. Diffusive competition model
DCDS
Boundary blow-up solutions with interior layers and spikes in a bistable problem
Yihong Du Zongming Guo Feng Zhou
Discrete & Continuous Dynamical Systems - A 2007, 19(2): 271-298 doi: 10.3934/dcds.2007.19.271
We show that for small $\epsilon>0$, the boundary blow-up problem

$-\epsilon^2\Delta u= u (u-a(x))(1-u) \mbox{ in } \Omega, u|_{\partial\Omega}=\infty$

has solutions with sharp interior layers and spikes, apart from boundary layers. We also determine the location of these layers and spikes.

keywords: spike layer reduction method. bistable boundary blow-up Boundary and interior layer
NHM
Spreading speed revisited: Analysis of a free boundary model
Gary Bunting Yihong Du Krzysztof Krakowski
Networks & Heterogeneous Media 2012, 7(4): 583-603 doi: 10.3934/nhm.2012.7.583
We investigate, from a more ecological point of view, a free boundary model considered in [11] and [8] that describes the spreading of a new or invasive species, with the free boundary representing the spreading front. We derive the free boundary condition by considering a "population loss" at the spreading front, and correct some mistakes regarding the range of spreading speed in [11]. Then we use numerical simulation to gain further insights to the model, which may help to determine its usefulness in concrete ecological situations.
keywords: free boundary invasive population Diffusive logistic equation spreading speed. spreading-vanishing dichotomy
DCDS
Preface
Thomas Bartsch Yihong Du Peter Poláčik
Discrete & Continuous Dynamical Systems - A 2008, 21(1): i-ii doi: 10.3934/dcds.2008.21.1i
Professor Edward Norman Dancer, known to his friends and colleagues as Norm or Norman, was born in Bundaberg in north Queensland, Australia in December 1946. He graduated from the Australian National University in 1968 with first class honours, and continued to obtain a PhD from the University of Cambridge in 1972. He was appointed a Lecturer in 1973 at the University of New England, Armidale, where he received a Personal Chair in 1987. He left Armidale in 1993 to become a Professor of Mathematics at the University of Sydney, a position he has held since. He was elected a Fellow of the Australian Academy of Science (FAA) in 1996. He has held distinguished visiting professorships at many institutions in Europe and North America. In 2002 he received the prestigious Alexander von Humboldt Research Award, the highest prize awarded in Germany to foreign scientists.

For more information please click the “Full Text” above.
keywords:

Year of publication

Related Authors

Related Keywords

[Back to Top]